Arkiv för Matematik

  • Ark. Mat.
  • Volume 14, Number 1-2 (1976), 213-236.

Monotonicity properties of interpolation spaces

Michael Cwikel

Full-text: Open access

Abstract

For any interpolation pair (A0A1), Peetre’s K-functional is defined by: $K\left( {t,a;A_0 ,A_1 } \right) = \mathop {\inf }\limits_{a = a_0 + a_1 } \left( {\left\| {a_0 } \right\|_{A_0 } + t\left\| {a_1 } \right\|_{A_1 } } \right).$

It is known that for several important interpolation pairs (A0, A1), all the interpolation spaces A of the pair can be characterised by the property of K-monotonicity, that is, if a∈A and K(t, b; A0, A1)≦K(t, a; A0, A1) for all positive t then b∈A also.

We give a necessary condition for an interpolation pair to have its interpolation spaces characterized by K-monotonicity. We describe a weaker form of K-monotonicity which holds for all the interpolation spaces of any interpolation pair and show that in a certain sense it is the strongest form of monotonicity which holds in such generality. On the other hand there exist pairs whose interpolation spaces exhibit properties lying somewhere between K-monotonicity and weak K-monotonicity. Finally we give an alternative proof of a result of Gunnar Sparr, that all the interpolation spaces for (L ${}_{v}^{p}$ , L ${}_{w}^{q}$ ) are K-monotone.

Note

Research supported by the C. N. R. S.

Article information

Source
Ark. Mat., Volume 14, Number 1-2 (1976), 213-236.

Dates
Received: 5 January 1976
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.afm/1485896472

Digital Object Identifier
doi:10.1007/BF02385836

Mathematical Reviews number (MathSciNet)
MR442714

Zentralblatt MATH identifier
0339.46024

Rights
1976 © Institut Mittag-Leffler

Citation

Cwikel, Michael. Monotonicity properties of interpolation spaces. Ark. Mat. 14 (1976), no. 1-2, 213--236. doi:10.1007/BF02385836. https://projecteuclid.org/euclid.afm/1485896472


Export citation

References

  • Bergh, J., On the interpolation of normed linear spaces—a necessary condition, Technical Report, Lund, 1971.
  • Butzer, P. L., Berens, H., Semi-groups of operators and approximation, Berlin, Springer-Verlag, 1967.
  • Calderon, A. P., Intermediate spaces and interpolation, Studia Math., (special series)1 (1963), 31–34.
  • Calderon, A. P., Intermediate spaces and interpolation, the complex method, Studia Math., 24 (1964), 113–190.
  • Calderon, A. P., Spaces between L1 and L and the theorem of Marcinkiewicz, Studia Math., 26 (1966), 273–299.
  • Fehér, F., Gaspar, D., Johnen, H., Normkonvergenz von Fourierreihen in rearrangement invarianten Banachräumen, J. Functional Analysis, 13 (1973), 417–434.
  • Gapaillard, C., Caractérisation des espaces d’interpolation entre Cp et C, C. r. Acad. Sci. Paris Sér. A, 279 (1974), 53–55.
  • Holmstedt, T., Interpolation of quasi-normed spaces. Math. Scand., 26 (1970), 177–199.
  • Hunt, R. A., On L(p, q) spaces, Enseignement Math., 12 (1966), 249–276.
  • Kree, P., Interpolation d’espaces qui ne sont ni normés, ni complets. Applications, Ann. Inst. Fourier, 17 (1967), 137–174.
  • Lorentz, G. G., Shimogaki, T., Interpolation theorems for the pairs of spaces (Lp, L) and (L1, Lq), Trans. Amer. Math. Soc., 159 (1971), 207–222.
  • Peetre, J., Espaces d’interpolation, généralisations, applications, Rend. Sem. Mat. Fis. Milano, 34 (1964), 83–92.
  • Peetre, J., Espaces d’interpolation et théorème de Soboleff, Ann. Inst. Fourier, 16 (1966), 279–317.
  • Peetre, J., Sur la transformation de Fourier des fonctions à valeurs vectorielles, Rend. Sem. Mat. Univ. Padova, 42 (1969), 15–26.
  • Sedaev, A. A., Description of interpolation spaces for the pair $\left( {L_{\alpha _0 }^p ,L_{\alpha _1 }^p } \right)$ and some related problems, Dokl. Akad. Nauk SSSR, 209 (1973), 798–800=Soviet Math. Dokl., 14 (1973), 538–541.
  • Sedaev, A. A., Semenov, E. M., Optimizacija 4, Novosibirsk, 1971 (Russian).
  • Sparr, G., Interpolation des espaces L ${}_{w}^{p}$ , C. R. Acad. Sci. Paris, Sér. A, 278 (1974), 491–492.
  • Sparr, G., to appear.
  • Taibleson, M. H., On the theory of Lipschitz spaces of distributions on Euclidean n-space. I. Principal properties, J. Math. Mech. 13 (1964), 407–479.
  • Zygmund, A., Trigonometric series (second edition), Cambridge Univ. Press, London-New York, 1968.